New Mexico, 2003Drought in New Mexico, July 1 to 31, 2003
July 1 to 31, 2003 · NWS ABQ · 22 events in 22 counties and zones
July 2003 was the driest July on record for much of the state and the 2nd hottest July on record. These two factors allowed drought conditions to deteriorate.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
July 2003 was the driest July on record for much of the state and the 2nd hottest July on record. These two factors allowed drought conditions to deteriorate. While overall rainfall remained less than normal, an increase in summer thunderstorms at least help lower the fire danger to near normal levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 30, 1:36 PM MST, 10 hours 24 minutes earlier.
Area forecast discussion, Jun 30, 1:36 PM MST, 10 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
236 PM MDT MON JUN 30 2003
CU FIELD LITTLE LATER THAN YESTERDAY GETTING STARTED...AN INDICATION
OF THE STRENGTHING HIGH PRESSURE ALOFT. THE CONVECTION ENHANCED EAST
CANYON WINDS LAST NIGHT BROUGHT ABUNDANT SFC MOISTURE TO THE WEST
SIDE OF THE CENTRAL MTN CHAIN. EXPECT CONVECTION OVER HIGHER
TERRAIN WEST AND CENTRAL AND ALONG THE CENTRAL MTN CHAIN EAST. MOST
WILL DECREASE SUBSTANTIALLY AFTER SUNSET. EASTERN AREA TO BE LESS
ACTIVE...SVR WEATHER WISE...TODAY WITHOUT THE UPPER LVL SUPPORT
AND HIGHER RTJ EXPERIMENTAL INDEX FROM YESTERDAY. EASTERN CONVECTION
COULD PRODUCE EAST CANYON GAP WINDS FOR THE MIDDLE RIO GRANDE VALLEY
AGAIN TONIGHT. THE REST OF THE WEEK SHOULD BE ALMOST A CARBON COPY OF
TODAY WITH THE HIGH ALOFT. SFC MOISTURE WILL SLOWLY DECREASE BY MID
WEEK OVER THE WEST. MID LVL MOISTURE IS PROGGED TO ROTATE OVER NM BY
MID TO THE END OF THE WEEK REDUCING THE DRYING PROCESS. WEAK S/WS
WILL ROTATE AROUND THE HIGH AND OF COARSE DAYTIME HEATING. THEREFORE
WILL KEEP SOME POPS OVER THE HIGHER TERRAIN THRU THE WEEK. NOT MUCH
CHANGE TO THE TEMPS OR WINDS FROM PREVIOUS FORECAST. MODIFIED CC WITH
THE MID LVL MOISTURE END OF WEEK.AS
PRELIMINARY NUMBERS...
FARMINGTON................ 059/096 058/094 058 23000
GALLUP.................... 048/093 048/093 049 23011
GRANTS.................... 048/093 051/091 051 23111
GLENWOOD.................. 056/098 058/098 058 23100
CHAMA..................... 040/084 042/085 042 23211
LOS ALAMOS................ 056/084 056/084 056 23011
RED RIVER................. 042/079 042/079 042 23211
TAOS...................... 050/088 051/088 051 23211
SANTA FE.................. 054/085 054/088 054 23200
SANTA FE AIRPORT.......... 056/089 056/091 056 23200
ESPANOLA.................. 055/094 055/092 055 23100
ALBUQUERQUE HEIGHTS....... 064/094 065/095 065 23100
ALBUQUERQUE VALLEY........ 059/097 060/098 060 23100
ALBUQUERQUE FOOTHILLS..... 059/090 060/093 060 23100
ALBUQUERQUE WEST MESA..... 064/095 065/096 065 23100
SOCORRO................... 060/098 061/099 061 23100
SANDIA PARK/CEDAR CREST... 053/084 054/085 054 23111
MORIARTY/ESTANCIA......... 051/088 051/088 051 23211
CARRIZOZO................. 061/095 063/096 061 23100
RUIDOSO................... 057/083 058/085 055 23211
RATON..................... 050/085 051/089 051 23211
LAS VEGAS................. 051/085 053/088 053 23211
ROY....................... 061/088 062/092 062 23300
CLAYTON................... 060/091 061/095 061 23300
SANTA ROSA................ 062/093 063/097 063 23311
TUCUMCARI................. 065/095 066/100 066 23300
FORT SUMNER............... 063/094 065/098 065 23300
CLOVIS.................... 063/094 066/099 066 23300
PORTALES.................. 063/095 066/100 066 23300
ROSWELL................... 064/096 066/101 067 23300
.ABQ...NONE.
Hazardous weather outlook, Jun 30, 5:00 AM MST, 19 hours before
NMZ001>021-026-011115-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUN 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.
.DAY ONE...TODAY
THERE IS A ISOLATED RISK OF SEVERE THUNDERSTORMS ACROSS THE
NORTHEAST AND EASTERN PORTIONS OF THE AREA. A FEW STORMS THAT
DEVELOP OVER THE SANGRE DE CRISTO AND NORTHEAST HIGHLANDS WILL MOVE
SOUTH AND SOUTHEAST WITH ONE OR TWO GAINING ENOUGH STRENTGH TO
PRODUCE DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
Drought, Roosevelt
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Roosevelt forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Capitan/Northern Sacramento Mountains / Sc Lincoln
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Capitan/Northern Sacramento Mountains / Sc Lincoln forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Chaves County Plains / Chaves Except X Sw
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Chaves County Plains / Chaves Except X Sw forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Conchas Lake/Guadalupe / E San Miguel / Guadalupe
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Conchas Lake/Guadalupe / E San Miguel / Guadalupe forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Curry
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Curry forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, De Baca
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- De Baca forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Far Northeast Plains / Union Except X Nw / X Se Colfax
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Far Northeast Plains / Union Except X Nw / X Se Colfax forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Guadalupe Mountains of Chaves County / X Sw Chaves
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Guadalupe Mountains of Chaves County / X Sw Chaves forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Harding
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Harding forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Lincoln County High Plains/Hondo Valley / Lincoln Except Sc
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Lincoln County High Plains/Hondo Valley / Lincoln Except Sc forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Lower Rio Grande Valley / Part of C and E Socorro
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Lower Rio Grande Valley / Part of C and E Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Quay
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Quay forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, July 1 to 15, 2003$66 million · 1 event
- Flooding in Louisiana, July 1 to 4, 2003$3.3 million · 4 events
- Tornado and Flash Flooding in Georgia, July 1, 2003$320,000 · F1 · 23 events
- Tornadoes and Damaging Winds in Georgia, July 1, 2003F2 · 12 events
- Flooding in Mississippi, July 1 to 3, 2003$1.0 million · 4 events
- Tropical Storm in Georgia, July 1 to 2, 200397 events
- Tornado in Alabama, July 1, 2003$200,000 · F1 · 1 event
- Flash Flooding in Alabama, July 1, 2003$243,000 · 13 events
- Tropical Storm and Flash Flooding in Mississippi, July 1, 2003$106,000 · 15 events
- Flash Flood in Ohio, July 1, 2003$100,000 · 1 event
- Tornado in Georgia, July 1, 2003$75,000 · F0 · 1 event
- Flash Flooding and Hail in West Virginia, July 1, 2003$32,000 · 0.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375522, 5375523, 5375524, 5375525, 5375526, 5375527, 5375960, 5375961, 5375962, 5375963, 5375964, 5375965, 5375966, 5375967, 5375968, 5375969, 5375970, 5375971, 5375972, 5375973, 5376294, 5376295.